Metoclopromide and tardive dyskinesia

The FDA has now required manufacturers to add a black box warning of the risk of tardive dyskinesia (TD) with chronic or high dose metoclopromide use. Symptoms of TD are more likely to develop in older women, and risk correlates with the number of doses and length of treatment. The FDA concludes that chronic metoclopromide use “…should be avoided in all but rare cases…” (FDA link)

Danielle Scheurer

Dr. Scheurer is a clinical hospitalist and the Medical Director of Quality and Safety at the Medical University of South Carolina in Charleston, South Carolina, and is Assistant Professor of Medicine. She is a graduate of the University of Tennessee College of Medicine, completed her residency at Duke University, and completed her Masters in Clinical Research at the Medical University of South Carolina. She also serves as the Web Editor and Physician Advisor for the Society of Hospital Medicine.

Leave a Comment